Florida, 2024

Damaging Winds in Florida, May 20, 2024

May 20, 2024 · NWS MFL · 3 events in 1 county or zone

With a mid-level trough over the Florida Peninsula, and a stationary front positioned over Central Florida, plentiful moisture and instability was in place over South Florida This resulted in numerous showers and thunderstorms during the afternoon and evening of May 20th across South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

With a mid-level trough over the Florida Peninsula, and a stationary front positioned over Central Florida, plentiful moisture and instability was in place over South Florida This resulted in numerous showers and thunderstorms during the afternoon and evening of May 20th across South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 20, 1:20 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 1:20 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Miami FL
220 PM EDT Mon May 20 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 122 PM EDT Mon May 20 2024

Portions of southeast Florida could see scattered shower activity
once again today as a diffuse front remains draped over the area,
with a weak surface low just east of the peninsula. The 12Z sounding
today showed ample instability and moisture in the lower levels
which could support a few strong thunderstorms mainly along the
sea breeze boundary over the East Coast. However, lack of upper
level dynamics and weaker shear/lapse rates parameters (as
compared to yesterday) will help reduce the chances for severe
impacts, with only a few isolated stronger storms potentially
producing gusty winds and small hail.

Temperatures will remain above average as westerly/southwesterly
winds prevail across the area this afternoon, but lower dew points
today compared to the last couple of days should help keep heat
index values at or below 100 degrees.

The front will largely have worked its way through the area by
Tuesday, and surface flow will generally begin to veer more east-
northeast through the day. Rain chances will remain elevated as a
trailing shortwave pivots into the area, with at least scattered
storms likely igniting along the two sea breezes (with the northeast
winds tending to favor southern portions of the area). Temperatures
will drop into the upper 80s and lower 90s which while still a few
degrees above average, may actually feel pleasant after the mid-May
heatwave.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 220 PM EDT Mon May 20 2024

By the mid-week, the mid-level shortwave propagates to the east of
the region over the western Atlantic waters. The 500mb flow over
South Florida will veer to a northerly direction ushering in
reinforcing dry air across the region. At the surface, ridging
situated over the southeastern United States will allow for
relatively light winds across the region. Therefore, with a lack of
synoptic support, mesoscale patterns, such as the sea-breeze
circulation, will dictate temperatures and the most probable
locations for convective initiation and coverage. Typical
thunderstorm hazards, such as heavy rainfall and gusty winds, will
be possible, but we cannot rule out isolated strong to severe pulse
storms that are able to take advantage of the localized maximized
ascent along boundary collisions even in the background of a fairly
benign pattern.

This benign weather will continue for much of the long-term period
as surface ridging remains firmly in place and synoptic features
remain to the north of South Florida. With the advection of the
surface ridge to the east, easterly surface flow across the region
will remain dominant. This will act to feature the hottest
temperatures across southwestern Florida for the time being as the
Atlantic sea-breeze is able to traverse further inland. High
temperatures will range from the upper 80s to low 90s across the
east coast of South Florida to temperatures in the low to mid 90s
across southwestern Florida. Although heat indices will be less
oppressive then the past couple of days, heat safety precautions
should still be followed, especially for vulnerable populations.

&&

.AVIATION...
(18Z TAFS)
Issued at 122 PM EDT Mon May 20 2024

Generally VFR conditions for all TAF sites today, although sub-VFR
conditions are possible for East Coast sites this afternoon as
SHRA/TSRA develop near the area. W-SW winds 8-12 kts will prevail
today, but some East Coast sites could see the sea breeze
intruding after 19Z, resulting in a E-SE wind shift. Light and
variable winds overnight as conditions improve, with more easterly
winds possible tomorrow across much of the area.

&&

.MARINE...
Issued at 122 PM EDT Mon May 20 2024

Generally benign conditions should prevail across local waters
through the period. Scattered to numerous showers and thunderstorms
will be expected today and tomorrow as a diffuse front gradually
moves across the region, with locally enhanced winds and seas
possible in storms particularly over the Atlantic waters. Conditions
will improve into the week as high pressure builds over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  88  75  88 /  30  50  50  50
West Kendall     73  90  73  90 /  20  50  40  50
Opa-Locka        75  89  75  90 /  30  50  40  50
Homestead        75  89  75  88 /  30  50  50  50
Fort Lauderdale  75  87  76  86 /  30  50  50  50
N Ft Lauderdale  74  87  75  87 /  40  40  40  50
Pembroke Pines   75  91  76  91 /  30  40  40  50
West Palm Beach  73  87  73  87 /  30  40  40  40
Boca Raton       74  88  75  88 /  30  40  40  50
Naples           74  91  74  92 /  10  20  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...ATV
LONG TERM....NC/JS
AVIATION...ATV
Hazardous weather outlook, May 20, 2:30 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
330 PM EDT Mon May 20 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
211930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
330 PM EDT Mon May 20 2024

...Strong Thunderstorms Possible This Afternoon East Coast...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered to numerous thunderstorms will be possible
this afternoon. The strongest thunderstorms, which should be focused
near the east coast, will be capable of gusty winds, hail, frequent
lightning, and localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily thunderstorm chances will remain for much of the upcoming
week, with gusty winds, small hail, frequent lightning, and heavy
rain possible.

The risk of rip currents along the East Coast returns later this
week as easterly flow sets up.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, May 20, 2:26 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
326 PM EDT Mon May 20 2024

FLZ072-172-202015-
Coastal Broward County FL-Metro Broward County FL-
326 PM EDT Mon May 20 2024

...A strong thunderstorm will impact portions of exterme northern
Miami-Dade and southern Broward Counties through 415 PM EDT...

At 326 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Intersection I-75 And Griffin Road, or
near Pembroke Pines, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Pompano Beach,
Davie, Plantation, Sunrise, Tamarac, Margate, Lauderdale-By-The-Sea,
Hallandale, Miami Gardens, Lauderhill, Weston, Coconut Creek, Oakland
Park, North Lauderdale, Aventura, and Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2622 8010 2621 8010 2612 8011 2611 8012
      2611 8011 2610 8012 2609 8012 2609 8011
      2603 8012 2602 8013 2601 8012 2601 8013
      2600 8012 2597 8012 2596 8043 2614 8044
      2615 8034 2619 8030 2626 8009
TIME...MOT...LOC 1926Z 261DEG 19KT 2606 8035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, May 20, 2:58 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
358 PM EDT Mon May 20 2024

FLZ071-072-172-202030-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
358 PM EDT Mon May 20 2024

...Strong thunderstorms will impact portions of central Broward
County through 430 PM EDT...

At 357 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Sawgrass Mills
Mall to near Intersection Alligator Alley And Miami Canal. Movement
was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Miramar, Coral Springs, Pompano
Beach, Davie, Plantation, Sunrise, Tamarac, Margate, Lauderhill,
Weston, Coconut Creek, Oakland Park, North Lauderdale, Lauderdale
Lakes, Cooper City, Broadview-Pompano Park, Pine Island Ridge, and
Village Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2596 8046 2610 8068 2630 8036 2622 8009
TIME...MOT...LOC 1957Z 279DEG 16KT 2619 8033 2608 8061

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Baxter

The radar

The Miami radar (KAMX), 44 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
May 20, 2:58 PM EST
Where
Broward County, 1.42 mi WNW of Miramar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.010, -80.420

Broadcast media reported downed trees and powerlines near SW 202 Avenue and Pines Boulevard after a severe thunderstorm moved through the area.

Thunderstorm Wind, Broward

When
May 20, 3:28 PM EST to 3:36 PM EST
Where
Broward County, (Fxe)ft Laudrdl Exec
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
26.200, -80.170

A wind gust of 67 mph / 58 knots was measured at the ASOS station KFXE at Fort Lauderdale Executive Airport at 4:28 PM EDT as a severe thunderstorm moved through the area. Another wind gust of 64 mph was measured at KFXE at 4:36 PM EDT.

Thunderstorm Wind, Broward

When
May 20, 4:35 PM EST
Where
Broward County, 4.81 mi WSW of Davie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Local Official
Coordinates
26.040, -80.300

Officials from Cooper City reported trees down near Stonebridge Parkway and Court View Drive after a severe thunderstorm moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182290, 1182291, 1182293.